Alert archive / Missouri / Flash Flood Watches in 2017

Flash Flood Watch 4, NWS St. Louis, MO

August 4, 20177 counties in Missouri

NWS St. Louis, MO issued this flash flood watch at Aug 4, 2017, 3:37 PM CDT for 7 counties in Missouri. It took effect at Aug 5, 2017, 7:00 PM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Aug 4, 2017, 3:37 PM CDT (20:37 UTC)
In effect from
Aug 5, 2017, 7:00 PM CDT
Expired
Aug 6, 2017, 3:37 AM CDT
In force
9 hr
Issued by
NWS St. Louis, MO
Flood severity
None

Counties Boone County, MO, Callaway County, MO, Cole County, MO, Crawford County, MO, Gasconade County, MO, Moniteau County, MO, Osage County, MO

The radar

The St Louis radar (KLSX), 113 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.6 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -137 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1178 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-137 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

044 
WGUS63 KLSX 042037
FFALSX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Saint Louis MO
337 PM CDT Fri Aug 4 2017


MOZ041-047>050-059-072-051000-
/O.NEW.KLSX.FF.A.0004.170806T0000Z-170806T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boone MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Gasconade MO-
Crawford MO-
Including the cities of Columbia, Jefferson City, and Fulton
337 PM CDT Fri Aug 4 2017

...FLASH FLOOD WATCH IN EFFECT FROM SATURDAY EVENING THROUGH
EARLY SUNDAY AFTERNOON...

The National Weather Service in Saint Louis has issued a

* Flash Flood Watch for portions of central Missouri and east 
  central Missouri...including the following counties...in 
  central Missouri...Boone MO...Callaway MO...Cole MO...Moniteau 
  MO and Osage MO. In east central Missouri...Crawford MO and 
  Gasconade MO. 

* from Saturday evening through early Sunday afternoon

* Thunderstorms containing heavy rainfall will move into central 
  Missouri Saturday night. Rainfall amounts for Saturday night and
  Sunday morning of 2 to 4 inches are possible.

* Heavy rainfall will result in flooding of low lying or poor 
  drainage areas...and ultimately dangerous flash flooding on 
  smaller creeks and streams. Significant rises on larger 
  streams and rivers will also be possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch is advanced notice that conditions are
favorable that may lead to flash flooding. People in the Watch
area, especially in flood prone areas, should use this time to
make preparations just in case. Stay informed, and be ready for
quick action if flooding is observed or if a Flash Flood Warning
is issued.

&&

$$

GKS
3 follow-up statements
593 
WGUS63 KLSX 050913
FFALSX

Flood Watch
National Weather Service Saint Louis MO
413 AM CDT Sat Aug 5 2017

MOZ041-047>050-059-072-052230-
/O.CON.KLSX.FF.A.0004.170806T0000Z-170806T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boone MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Gasconade MO-
Crawford MO-
Including the cities of Columbia, Jefferson City, and Fulton
413 AM CDT Sat Aug 5 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
SUNDAY AFTERNOON...

The Flash Flood Watch continues for

* portions of central Missouri and east central Missouri... 
  including the following counties...in central Missouri...Boone 
  MO...Callaway MO...Cole MO...Moniteau MO and Osage MO. In east 
  central Missouri...Crawford MO and Gasconade MO. 

* from this evening through Sunday afternoon

* Thunderstorms containing heavy rainfall will move into central
  Missouri tonight. Rainfall of 2 to 4 inches with locally higher
  amounts is possible across the watch area.
 
* Heavy rainfall will result in flooding of low lying or poor 
  drainage areas...and ultimately dangerous flash flooding on 
  smaller creeks and streams. Significant rises on larger 
  streams and rivers will also be possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch is advanced notice that conditions are
favorable that may lead to flash flooding. People in the Watch
area, especially in flood prone areas, should use this time to
make preparations just in case. Stay informed, and be ready for
quick action if flooding is observed or if a Flash Flood Warning
is issued.

&&

$$

Carney
533 
WGUS63 KLSX 052022
FFALSX

Flood Watch
National Weather Service Saint Louis MO
322 PM CDT Sat Aug 5 2017

MOZ041-047>050-059-072-060830-
/O.CON.KLSX.FF.A.0004.170806T0000Z-170806T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boone MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Gasconade MO-
Crawford MO-
Including the cities of Columbia, Jefferson City, and Fulton
322 PM CDT Sat Aug 5 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 7 PM CDT THIS EVENING
THROUGH EARLY SUNDAY AFTERNOON...

The Flash Flood Watch continues for

* portions of central Missouri and east central Missouri... 
  including the following counties...in central Missouri...Boone 
  MO...Callaway MO...Cole MO...Moniteau MO and Osage MO. In east 
  central Missouri...Crawford MO and Gasconade MO. 

* from 7 PM CDT this evening through early Sunday afternoon.

* Thunderstorms containing heavy rainfall will move into central 
  Missouri tonight. Rainfall of 2 to 4 inches with locally 
  higher amounts is possible across the watch area. 

* Heavy rainfall will result in flooding of low lying or poor 
  drainage areas...and ultimately dangerous flash flooding on 
  smaller creeks and streams. Significant rises on larger 
  streams and rivers will also be possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch is advanced notice that conditions are
favorable that may lead to flash flooding. People in the Watch
area, especially in flood prone areas, should use this time to
make preparations just in case. Stay informed, and be ready for
quick action if flooding is observed or if a Flash Flood Warning
is issued.

&&

$$

KD
418 
WGUS63 KLSX 060837
FFALSX

Flood Watch
National Weather Service Saint Louis MO
337 AM CDT Sun Aug 6 2017

MOZ041-047>050-059-072-060945-
/O.CAN.KLSX.FF.A.0004.000000T0000Z-170806T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boone MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Gasconade MO-
Crawford MO-
Including the cities of Columbia, Jefferson City, and Fulton
337 AM CDT Sun Aug 6 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of central Missouri and east
central Missouri has been cancelled. Although light to moderate
rain with isolated thunderstorms is still likely today, the threat
for heavy rain and flash flooding is greatly diminished. Localized
flooding of low lying areas and river flooding is still 
possible...so continue to be cautious on area roads and never 
drive into water that covers a road to an unknown depth.

$$

Carney

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood watch went out at Aug 4, 1:04 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 4, 1:04 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
104 PM CDT Fri Aug 4 2017

.SHORT TERM...  (Through Late Tonight)
Issued at 321 AM CDT Fri Aug 4 2017

Cold front over southeast Missouri and southern Illinois will
continue moving away from the area.  Strong cold advection behind
the front will bring below normal temperatures as much as 10 to 15
degrees cooler than Thursday's highs.  Model soundings show good
mixing up to around 850mb with potential for wind gusts of 15-20kts.
High pressure centered over central Nebraska will move southeast
through the period.  The center of the high should move
across the southern 1/2 of the forecast area between 06-12Z
tonight.  Resulting clear sky and light wind should provide
excellent radiational cooling conditions allowing temperatures to
fall well below normal into the 50s in most locations.

Carney

.LONG TERM...  (Saturday through Thursday)
Issued at 321 AM CDT Fri Aug 4 2017

Main concern with this forecast will be the potential for heavy
rainfall on Saturday night and early Sunday.

Models are in good agreement that a shortwave trough will move
across the area in west-northwesterly flow on Sunday.  The GFS is
showing the most convective feedback of all the models which causes
the mass and precipitation fields to look unrealistic.  Prefer the
ECMWF and NAM with this forecast.  Consequently, it looks like that
as the low level ridge moves out of the area early on Saturday, the
low level flow will turn out of the southwest.  This will allow
strong moisture transport to move into Missouri ahead of the
shortwave trough.  Showers and thunderstorms will begin to develop
in the strong low level moisture convergence underneath increasing
ascent associated with the trough.  The showers and thunderstorms
will be most numerous on Saturday night and Sunday morning when the
forcing will be the strongest.  There will also be the possibility
for heavy rainfall with this event during this same time period,
mainly across central Missouri.  A combination of PWATs around 2
inches and deep warm cloud layers will cause efficient rainfall
rates which could produce locally heavy rainfall.  Recent dry
weather has pushed flash flood guidance up high enough that flash
flood guidance is quite high.  Will not issue a flash flood watch at
this time and will continue to monitor for now.

A cold front will move southeast across the area on Saturday as the
shortwave moves across the Midwest.  Showers and thunderstorms will
move out of the area by Saturday night as high pressure begins to
build into the area.  Mainly dry weather is expected to continue
through Wednesday night as high pressure moves from the Dakotas to
the Ohio Valley.

Temperatures are expected to stay below normal through the forecast
period as 850mb temperatures stay around 15C.

Britt

&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 103 PM CDT Fri Aug 4 2017

Generally VFR conditions are expected through the period. Just a
few diurnal cu will continue to pass through this afternoon, with
skies going mainly clear tonight. NW winds gusting to around 20
knots this afternoon will diminish overnight. The clear skies and
light winds should allow for some river fog early Saturday
morning, which could bring briefly reduced vsbys to SUS/CPS.
Otherwise, Saturday will feature increasing mid/high clouds as a
storm system approaches from the west. Much of the rain associated
with this system should hold off until after the TAF period.

KD

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 4, 4:24 AM CDT, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
424 AM CDT Fri Aug 4 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-050930-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
424 AM CDT Fri Aug 4 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Britt

Nearby

Flash Flood Watches in Missouri, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.